Let $M$ be an odd-dimensional manifold. An almost contact metric structure on $M$ is a 4-tuple $(\xi, \eta, \phi, g)$, where $\xi$ is a vector field, $\eta$ a one-form, $\phi$ an endomorphism of the tangent bundle, and $g$ a Riemannian metric, all enjoying the following conditions:

\begin{aligned} \phi^2 &= -I +\xi\otimes \eta\\ \eta(\xi) &= 1\\ g(X,Y) &= g(\phi X, \phi Y) + \eta(X)\eta(Y). \end{aligned}

An almost contact metric structure is a contact metric structure if the following integrability condition is satisfied: \begin{equation} g(X,\phi Y)=d\eta(X,Y). \end{equation}

In CR geometry, contact metric structures appear naturally; if $(M,\eta)$ is a pseudohermitian manifold, then it defines a contact metric structure, with $\xi$ the Reeb vector field, $\phi$ the complex structure on the holomorphic tangent bundle, and $g$ the Webster metric.

Questions: Is there an example of a contact metric structure on some odd-dimensional manifold that does not come from a pseudohermitian structure? Is there a class of manifolds for which pseudohermitian structures are in bijection with contact metric structures?


Consider the (1,2) tensor Q defined by

$Q_{jk}^i=\nabla_k \phi_j^i+\xi^i\phi_j^r\nabla_k \eta_r+\phi_r^i \nabla_k \xi^r \eta_j$

Define $J$ by restricting $\phi$ to the kernel of $\eta$. Then $ (M,\eta,J)$ is a strictly pseudoconvex, integrable CR manifold if and only if $Q=0$. This result was proved by Tanno, this is Proposition 2.1 in

Variational problems on contact Riemannian manifolds, Trans. Amer. Math. Soc. 314 (1989), 349-379


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.